Opioid Awareness and Prevention

NARI recognizes the wide-spread epidemic opioid misuse and abuse and its impact on Americans from all walks of life. Building awareness, removing the stigma and providing access to resources from both government and private organizations is the first step towards solving this problem.
 
The statistics are devastating. With as many as 200 fatal and non-fatal opioid overdoses daily, we must work together to not only build awareness but to remove any stigma associated with addiction.
 
Construction worker with back pain
Because workers – including commercial, residential and remodeling professionals – are more likely to be injured on the job, they are at a higher risk for addiction to pain killers. This blog is focused on outlining additional risks, how to recognize abuse and what to do in the case of an overdose.

Who is Impacted?

Anyone who uses opioids can experience an overdose. Death from an opioid overdose happens when too much of the drug overwhelms the brain and interrupts the body’s natural drive to breathe.
Some conditions may increase risk including but not limited to:
  • Taking high daily dosages of prescription opioids
  • Taking more opioids than prescribed
  • Combining opioids with alcohol or certain other drugs
  • Taking illicit or illegal opioids, like heroin or illicitly-manufactured fentanyl, that could possibly contain unknown or harmful substances
  • Certain medical conditions, such as sleep apnea, or reduced kidney or liver function
  • Age greater than 65 years old

Opioid Misuse and Abuse

There have been recent changes to how opioid medications (Oxycodone, OxyContin® hydromorphone, fentanyl, morphine) are used to treat pain.
  • In 2017, more than 47,000 Americans died as a result of an opioid overdose, including prescription opioids, heroin, and illicitly manufactured fentanyl, a powerful synthetic opioid.
  • Current research shows that opioids are not as effective for the treatment of chronic pain as previously thought
  • Too many prescribed medications end up in the hands of those who are not the intended recipients—including our youth
  • It is impossible to know who may be negatively impacted by the use of opioids and painkillers
Actions you can take:
  • Ask about non-opioid care for your pain
  • Lock up your medications at all times and safely dispose of left overs
  • Understand and share the fact that providers are now asking patients to sign a controlled substance agreement and undergo drug screenings to assist in keeping our community safe
  • Let your doctor or pharmacist know if you have concerns or problems with misuse of medication 
For more information visit the CDC site:
Know Your Options
Prevent Misuse

Warning Signs for Overdose

Recognize the signs and act fast. When someone overdoses on opioids, immediate medical attention is critical. Call 911 if you notice any of the following signs:
  • Small, constricted “pinpoint pupils”
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Limp body
  • Pale, blue, or cold skin
Learn more about opioids to protect yourself and your loved ones from opioid abuse, addiction, and overdose: www.cdc.gov/drugoverdose

Take Action in Case of an Overdose

It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, it’s best to treat it like an overdose— you could save a life.
  • Call 911 immediately
  • Administer naloxone, if available
  • Try to keep the person awake and breathing
  • Lay the person on their side to prevent choking
  • Stay with him or her until emergency workers arrive
 
 

| 8/27/2019 1:33:17 PM | 24 comments
Add Blogs to RSS FeedAdd Blogs to RSS Feed

Recent posts

No recent posts

Post archive

May 2022(1)
April 2022(2)
March 2022(3)
February 2022(1)
January 2022(5)
October 2021(2)
August 2021(3)
July 2021(1)
June 2021(2)
May 2021(1)
March 2021(2)
February 2021(1)
December 2020(1)
November 2020(2)
October 2020(2)
September 2020(3)
July 2020(3)
May 2020(2)
March 2020(2)
January 2020(2)
November 2019(1)
October 2019(4)
September 2019(3)
August 2019(3)
July 2019(5)
June 2019(3)
May 2019(5)
February 2019(3)
January 2019(3)
December 2018(1)
November 2018(3)
October 2018(2)
September 2018(3)
August 2018(3)
July 2018(4)
June 2018(6)
May 2018(3)
April 2018(2)
March 2018(3)
February 2018(1)
January 2018(1)
November 2017(4)
October 2017(5)
September 2017(6)
August 2017(4)
July 2017(2)
June 2017(2)
May 2017(4)
April 2017(6)
March 2017(3)
February 2017(6)
January 2017(6)
December 2016(3)
November 2016(4)
October 2016(8)
September 2016(5)
August 2016(3)
June 2016(3)
May 2016(5)
April 2016(4)
March 2016(5)
February 2016(4)
January 2016(4)
December 2015(3)
November 2015(4)
October 2015(9)
August 2015(4)
July 2015(3)
June 2015(7)
May 2015(2)
April 2015(5)
March 2015(9)
February 2015(6)
January 2015(7)
December 2014(2)
November 2014(7)
October 2014(5)
September 2014(3)
August 2014(5)
July 2014(6)
June 2014(7)
May 2014(3)
April 2014(5)
March 2014(8)
February 2014(7)
January 2014(7)
December 2013(6)
November 2013(8)
October 2013(5)
September 2013(4)
August 2013(4)
July 2013(6)
June 2013(8)
May 2013(8)
April 2013(15)
March 2013(6)
February 2013(11)
January 2013(8)
December 2012(6)
November 2012(7)
October 2012(20)
September 2012(14)
August 2012(6)
March 2012(4)
January 2012(1)
April 2011(2)